Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Wichita, KS

May 29, 2004Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 9:13 PM CDT for Russell County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 9:13 PM CDT (02:13 UTC)
Expired
May 29, 2004, 10:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5801 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300213
SVRICT
KSC167-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1015 PM CDT.

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM PARADISE TO 7
  MILES EAST OF EMMERAM...OR ALONG A LINE EXTENDING FROM 16 MILES
  NORTH OF RUSSELL TO 12 MILES NORTHWEST OF RUSSELL...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR LURAY AROUND 940 PM CDT...
  NEAR BUNKER HILL AROUND 1000 PM CDT...
  NEAR LUCAS AROUND 1005 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1015 PM CDT.

LAT...LON 3912 9904 3871 9902 3885 9862 3912 9849

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 8:55 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
855 PM CDT SAT MAY 29 2004

...MORE SIGNIFICANT SEVERE WEATHER IS EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MORE SEVERE STORMS MAY POP UP ACROSS SOUTH CENTRAL KANSAS THROUGH
MIDNIGHT. SOME THESE STORMS WILL BE TORNADIC AND HAVE THE POTENTIAL
OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY
AFFECT AREAS ALONG AND WEST OF A EL DORADO TO WINFIELD LINE BY
MIDNIGHT, AND AREAS TO THE EAST AFTERWARDS. LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT OF THE TORNADIC STORMS
WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH, WHILE THE HAIL
PRODUCING STORMS WILL MOVE NORTHEAST AT 30 MPH. THE STORMS IN SOUTH
CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS AFTER
MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY
CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING
TONIGHT SHOULD BE VERY CAREFUL, ESPECIALLY AFTER SUNSET WHEN IT
BECOMES VERY DIFFICULT TO SPOT TORNADOES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
TONIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN SOUTHEAST KANSAS
LATER TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, May 29, 8:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             VIOLA                   37.48N 97.64W
05/29/2004  1.75 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

LFW
Local storm report, May 29, 9:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 S VIOLA               37.42N 97.64W
05/29/2004  1.00 INCH        SUMNER             KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             2 W CLEARWATER          37.51N 97.54W
05/29/2004  1.00 INCH        SEDGWICK           KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             CLEARWATER              37.51N 97.50W
05/29/2004  1.00 INCH        SEDGWICK           KS   EMERGENCY MNGR

&&

LFW
Local storm report, May 29, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TORNADO          5 E CONWAY SPRINGS      37.39N 97.55W
05/29/2004                   SUMNER             KS   AMATEUR RADIO

&&

LFW
Local storm report, May 29, 9:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             VIOLA                   37.48N 97.64W
05/29/2004  2.50 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM CDTTornado WarningICTHarper55 min
May 29, 7:52 PM CDTTornado WarningICTHarper53 min
May 29, 8:00 PM CDTTornado WarningICTSumner60 min
May 29, 8:18 PM CDTSevere Thunderstorm WarningICTKingman57 min
May 29, 8:42 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 29, 8:53 PM CDTTornado WarningICTSumner67 min
May 29, 9:36 PM CDTTornado WarningICTSedgwick54 min
May 29, 9:49 PM CDTSevere Thunderstorm WarningICTButler56 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell87 min
May 29, 10:23 PM CDTSevere Thunderstorm WarningICTCowley, Sumner52 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningICTEllsworth89 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningICTLincoln64 min
May 29, 11:42 PM CDTTornado WarningICTEllsworth48 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningICTSaline86 min
May 30, 12:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline96 min
May 30, 12:58 AM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.